Alert archive / Washington / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Spokane, WA

August 3, 2017

NWS Spokane, WA issued this red flag warning at Aug 3, 2017, 2:41 PM PDT. It took effect at Aug 4, 2017, 10:00 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2017, 2:41 PM PDT (21:41 UTC)
In effect from
Aug 4, 2017, 10:00 AM PDT
Expired
Aug 4, 2017, 9:00 PM PDT
In force
11 hr
Issued by
NWS Spokane, WA

The text

As transmitted.

337 
WWUS86 KOTX 032141
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
241 PM PDT Thu Aug 3 2017

...Hot...dry and windy down the Okanogan Valley Friday...

.Temperatures in the mid to upper 90s...relative humidity near
10 percent...and north winds of 15 to 25 mph are forecast for
Friday which will likely create critical fire weather conditions
down the Okanogan Valley.

WAZ684-040600-
/O.UPG.KOTX.FW.A.0002.170804T1800Z-170805T0300Z/
/O.NEW.KOTX.FW.W.0011.170804T1700Z-170805T0400Z/
East Washington Okanogan/Methow Valleys (Zone 684)-
241 PM PDT Thu Aug 3 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR ZONE 684 (OKANOGAN VALLEY
PORTION ONLY)...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity...which is in effect
from 10 AM to 9 PM PDT Friday. The Fire Weather Watch is no
longer in effect.

* Affected Area: Fire Weather Zone 684 East Washington 
  Okanogan/Methow Valleys (Zone 684).

* Winds: north 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 10 to 17 percent.

* Impacts: Rapid fire spread is likely with any new or existing 
  wildfires in the Okanogan Valley on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
744 
WWUS86 KOTX 040538
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1038 PM PDT Thu Aug 3 2017

...Hot...dry and windy down the Okanogan Valley Friday...

.Temperatures in the mid to upper 90s...relative humidity near
10 percent...and gusty north winds of 10 to 20 mph are forecast 
for Friday which will likely create critical fire weather 
conditions down the Okanogan Valley.

WAZ684-041800-
/O.CON.KOTX.FW.W.0011.170804T1700Z-170805T0400Z/
East Washington Okanogan/Methow Valleys (Zone 684)-
1038 PM PDT Thu Aug 3 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM PDT
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR  ZONE 684 (OKANOGAN 
VALLEY PORTION ONLY)...

* Affected Area: Fire Weather Zone 684 East Washington
  Okanogan/Methow Valleys.

* Winds: north 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 10 to 17 percent.

* Impacts: Rapid fire spread is likely with any new or existing 
  wildfires in the Okanogan Valley on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
587 
WWUS86 KOTX 041810
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1110 AM PDT Fri Aug 4 2017

...Warm...dry and windy down the Okanogan Valley today...

.Temperatures in the mid 90s...relative humidity as low as 11 
percent...and gusty north winds of 10 to 20 mph are forecast today 
which will create critical fire weather conditions down the 
Okanogan Valley.

WAZ684-050400-
/O.CON.KOTX.FW.W.0011.000000T0000Z-170805T0400Z/
East Washington Okanogan/Methow Valleys (Zone 684)-
1110 AM PDT Fri Aug 4 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FWZ684 (OKANOGAN VALLEY
PORTION ONLY)...

* Affected Area: Fire Weather Zone 684 East Washington 
  Okanogan/Methow Valleys (Zone 684).

* Winds: north 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 11 to 18 percent.

* Impacts: Rapid fire spread is likely with any new or existing
  wildfires in the Okanogan Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
966 
WWUS86 KOTX 050354
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
854 PM PDT Fri Aug 4 2017

WAZ684-050500-
/O.EXP.KOTX.FW.W.0011.000000T0000Z-170805T0400Z/
East Washington Okanogan/Methow Valleys (Zone 684)-
854 PM PDT Fri Aug 4 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR 
WIND AND LOW RELATIVE HUMIDITY FOR FWZ684 (OKANOGAN VALLEY
PORTION ONLY)...

Winds have tapered off in the Okanogan Valley while relative
humidities are slowly rising. The threat of further rapid fire 
spread on any wild fires is low, and the red flag will be allowed 
to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 3, 2:34 PM PDT, 7 minutes earlier.

Area forecast discussion, Aug 3, 2:34 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
234 PM PDT Thu Aug 3 2017

.SYNOPSIS...
The heat will continue with hot temperatures in the 90s to locally
near 100 persisting into Friday. A weak cold front late Friday
will bring locally breezy conditions into Saturday but very warm
temperatures will continue into early next week. Wildfire smoke
will persist through the middle of next week as smoke from fires
in British Columbia and Montana become trapped under an area of
high pressure and light winds. There is a potential for mountain
thunderstorms by late Sunday and into early next week.

&&

.DISCUSSION...
Tonight through Saturday...An upper trough over Alberta will slide
south-southeast into Montana overnight into Friday...which will
send a dry cold front from north to south through the Inland NW.
Main impact from this will be breezy to occasionally windy
conditions down the Okanogan Valley on Friday...along with more
smoke being drawn into the region from British Columbia. Given the
deep layer north-northwesterly flow and continued active fires in
British Columbia...the amount of smoke being drawn is expected to
be significant. The winds for the Okanogan Valley will combine
with hot temperatures and low relative humidities and thus the
fire weather watch will be upgraded to a red flag warning. Friday
night as the surface high tracks into western Montana northeast
winds increase down the Purcell Trench and then into the Upper
Columbia Basin by Saturday morning...becoming locally breezy. The
northeast winds should keep the most significant low level smoke
on Saturday banked up against the Cascades and western basin.
However skies will likely be smokey/hazy over all of the region.
JW

Saturday night through Monday morning: Ridge axis placed off the
coast coupled with a closed low off the California coast that is
nested underneath the ridge lingers into Monday morning. This
continues a synoptic sets up that favors the general trend of
allowing small scale and generally dry weather disturbances to
drop down on the east edge of the ridge axis and allow for
intervals of slightly increased northeast wind. With numerous
fires burning in Canada and up in extreme Northern Washington and
North Idaho the smoke from those fires will continue to be pushed
into Eastern Washington and North Idaho, thus areas of smoke and
the resulting impacts it has on air quality will be addressed with
air quality alert messages and social media posts. Forecast
temperatures remain hot and above average.

Monday afternoon through Thursday: Bits of energy and moisture
rotating around the edges of the fairly stationary closed low off
the Northern California Coast push northeast and northeast at times
and have some potential of brushing the southeast portion of the
forecast area. At the same time a few better maintained impulses
dropping down the east side of the ridge axis could brush North
Idaho and extreme Eastern Washington. Indeed by Tuesday afternoon
there is potential for the closed low to open and eject inland into
Oregon at the same time impulses drop down on the east side of the
ridge. This suggests an increase in pops to allow for a mention of
thunderstorms at times for this time interval. Otherwise forecast
temperatures remain hot and above average.

/Pelatti

&&

.AVIATION...
18Z TAFS: A dry northerly flow will continue, with a fair amount
of regional wildfire smoke in the region. These will promote
areas of MVFR conditions. The better risk will be near the east
slopes of the Cascades and deeper Columbia Basin, but as well as
the Pullman area as well.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  96  65  91  62  93 /   0   0   0   0  10  10
Coeur d'Alene  59  96  60  90  57  92 /   0   0   0   0  10  10
Pullman        59  96  56  92  57  93 /   0   0   0   0  10  10
Lewiston       68 103  67 100  66 101 /   0   0   0   0  10  10
Colville       58  97  56  94  56  97 /   0   0   0   0   0  10
Sandpoint      53  93  59  89  52  91 /   0   0   0   0  10  10
Kellogg        58  92  54  87  55  88 /   0   0   0  10  10  10
Moses Lake     61 102  63  98  62  99 /   0   0   0   0   0  10
Wenatchee      70  98  70  96  70  98 /   0   0   0   0   0  10
Omak           67  99  64  97  65  99 /   0   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT Friday for Lewiston Area.

WA...Heat Advisory until 8 PM PDT Friday for Lower Garfield and
     Asotin Counties-Moses Lake Area-Okanogan Valley-Wenatchee
     Area.

     Red Flag Warning from 10 AM to 9 PM PDT Friday for East
     Washington Okanogan/Methow Valleys (Zone 684).

&&
Hazardous weather outlook, Aug 3, 4:45 AM PDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
445 AM PDT Thu Aug 3 2017

IDZ002>004-027-WAZ031-033-035-036-044-041300-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Washington Palouse-Upper Columbia Basin-Spokane Area-
Waterville Plateau-
445 AM PDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Despite smoky and hazy skies, no hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Hot and hazy weather will continue, with high temperatures peaking
Friday. After brief cooling Saturday, there's the potential for
more heat early next week. Areas of smoke look to persist for
much of the week with periodic degradation of air quality.

IDZ026-WAZ032-034-041-041300-
Lewiston Area-Lower Garfield and Asotin Counties-Moses Lake Area-
Wenatchee Area-
445 AM PDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of North Central
Idaho...East Central Washington...North Central Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hot temperatures are expected today with highs in the upper 90s
to near 105, with smoky and hazy skies.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Friday will be another hot day with readings ranging from the
upper 90s to near 105. Nighttime lows may only drop into the 60s
or lower 70s. After brief cooling Saturday, there's the potential
for more heat into early next week. Areas of smoke may be a
continued issue with periodic degradation of air quality.

WAZ043-041300-
Okanogan Valley-
445 AM PDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Hot temperatures are expected today with highs in the upper 90s
to near 103, with smoky and hazy skies.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Friday will be another hot day with readings ranging from the
mid 90s to near 102. Nighttime lows may only drop between 65 to
70. Breezy north winds will develop Friday afternoon and evening.
The winds coupled with very dry conditions raises concerns of
rapid spread of any fires. After brief cooling Saturday, there's
the potential for more heat early next week. Smoke looks to be a
continued issue with periodic degradation of air quality.

IDZ001-WAZ037-038-042-041300-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
445 AM PDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Despite smoky and hazy skies, no hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Hot and hazy weather will continue. Daytime temperatures will
peak by Friday. After brief cooling Saturday, there's the
potential for more heat early next week. Smoke looks to persist
for much of the week with periodic degradation of air quality.
There's the potential for mountain thunderstorms, beginning by
late Sunday for the Cascades and increasing across the northern
mountains early next week.

Nearby

Red Flag Warnings in Washington, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.